Winter Storm, Anderson
- When
- January 29, 5:00 PM CST to January 31, 11:59 PM CST
- Where
- Anderson forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.214, -95.293 (the zone’s center; the record gives no point)
Another winter storm moved across the area producing another round of sleet and freezing rain before changing over to snow. Once again roads became slick and hazardous resulting in numerous accidents.
Every event with a place to put it; 23 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
Another winter storm moved across the area producing another round of sleet and freezing rain before changing over to snow. Once again roads became slick and hazardous resulting in numerous accidents. The changeover to snow produced an additional 1 to 3 inches accumulation south of Interstate 35 up to an additional 10 to 12 inches of accumulation near the Nebraska border. Schools were closed once again and meetings were cancelled. The storm persisted into the early part of February.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Jan 29, 4:05 PM CST, 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KANSAS 405 PM CST THU JAN 29 2004 .DISCUSSION... LOTS TO CONSIDER THIS FORECAST. APPEARS TWO SEPARATE SYSTEMS TO EFFECT CWA NEXT 7 DAYS. FIRST MOVES THROUGH THIS WEEKEND...THEN ANOTHER AROUND DAYS 6 AND 7. LIKE ETA/UK MODEL APPROACH TO WEEKEND SYSTEM. UK HAS MUCH STRONGER SYSTEM INTO AREA BY LATE SATURDAY. THIS COULD THROW A BIT MORE WARMER AIR INTO MID LEVELS THAN EVEN ETA IS SHOWING. RESULT IS A WINTRY MIX FORECAST BEGINNING SATURDAY SPREADING SOUTHEAST SATURDAY NIGHT. THIS SYSTEM MOVES THROUGH BY LATE SUNDAY SO HAVE REMOVED POPS/WEATHER FOR MONDAY. HAVE ADDED LOW POPS FOR SNOW WED/THU AS LATEST GFS AND UK MODELS...ALONG WITH COMMENTS FROM HPC...INDICATE INCREASING THREAT OF INCLEMENT WEATHER. AS ALWAYS, TIMING IS THE PROBLEM, BUT ENSEMBLE MEMBERS IMPLY A PROGRESSIVE SYSTEM...SO AM HESITANT TO LEAVE OUT MENTION OF PRECIPITATION NEXT MIDWEEK. TEMPERATURES AT OR BELOW MOS VALUES SINCE ARCTIC AIR VERY DIFFICULT TO MOVE OUT. IN THE SHORTER TERM, AT LEAST PARTIAL CLEARING OVERNIGHT WITH VERY COLD TEMPERATURES. NEAR RECORD LOWS SOME AREAS. NEW BUFKIT OFF M-ETA SHOWS CLEARING WITH DIMINISHING WIND. HAVE DROPPED MOST AREAS TO AT OR BELOW ZERO. IF CLEAR SKIES HOLD FOR MOST OF NIGHT AND WINDS DECOUPLE COMPLETELY, MAY NEED TO LOWER MINIMUMS EVEN MORE. EVENING SHIFT WILL NEED TO WATCH. HAVE INCLUDED SOME SLIGHT CHANCES FOR FLURRIES FRIDAY NIGHT NORTHERN BORDER BUT THIS SEEMS VERY IFFY...BUT MATCHES ZONES OF NEIGHBORS THAT AREA. BETTER CHANCE FOR MEASURABLE PRECIPITATION APPEARS BY SATURDAY NIGHT...ESPECIALLY SOUTHEASTERN CWA. THAT AREA COULD BE UP FOR ADVISORY TYPE ZR AND SLEET SATURDAY NIGHT. CERTAINLY BEARS WATCHING IF UK MODEL VERIFIES INCREASING THREAT EVEN MORE. && .TOP...WATCHES/WARNINGS/ADVISORIES...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 430 PM CST THU JAN 29 2004 KSZ008>012-020>024-026-034>040-054>056-058-059-301100- ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY- JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA- POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN... MARYSVILLE...OTTAWA AND TOPEKA 416 PM CST THU JAN 29 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE FOR A WINTRY MIX OF FREEZING RAIN, SLEET, AND SNOW OVER MUCH OF THE AREA THIS WEEKEND. THE POTENTIAL FOR LIGHT FREEZING RAIN AND SLEET WILL FIRST OCCUR ALONG AND THE NORTH OF INTERSTATE 70 ON SATURDAY. THIS ICY WEATHER IS POSSIBLE OVER MOST AREAS SATURDAY NIGHT. BY SUNDAY, THERE IS A CHANCE FOR LIGHT SNOW OVER ALL THE AREA. IT IS A BIT TOO EARLY TO SAY JUST HOW MUCH SNOW WILL FALL. HOWEVER, AT THIS TIME, IT DOES NOT APPEAR TO BE A MAJOR WINTER SNOWSTORM. THERE IS ANOTHER CHANCE FOR SNOW TO DEVELOP OVER THE AREA ON WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL NOT BE NEEDED TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
The national radar mosaic for the moment the first event began.
23 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, January 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5381526, 5381527, 5381528, 5381529, 5381530, 5381531, 5381532, 5381533, 5381534, 5381535, 5381536, 5381537, 5381538, 5381539, 5381540, 5381541, 5381542, 5381543, 5381544, 5381545, 5381546, 5381547, 5381548.